Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Conjugate convex functions and the epi-distance topology

Author: Gerald Beer
Journal: Proc. Amer. Math. Soc. 108 (1990), 117-126
MSC: Primary 46A55; Secondary 46G99, 58C99
MathSciNet review: 982400
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $\Gamma (X)$ denote the proper, lower semicontinuous, convex functions on a normed linear space, and let ${\Gamma ^ * }({X^ * })$ denote the proper, weak*-lower semicontinuous, convex functions on the dual ${X^ * }$ of $X$. It is well-known that the Young-Fenchel transform (conjugate operator) is bicontinuous when $X$ is reflexive and both $\Gamma (X)$ and ${\Gamma ^ * }({X^ * })$ are equipped with the topology of Mosco convergence. We show that without reflexivity, the transform is bicontinuous, provided we equip both $\Gamma (X)$ and ${\Gamma ^ * }({X^ * })$ with the (metrizable) epi-distance topology of Attouch and Wets. Convergence of a sequence of convex functions $\left \langle {{f_n}} \right \rangle$ to $f$ in this topology means uniform convergence on bounded subsets of the associated sequence of distance functional $\left \langle {d( \cdot ,{\text {epi}}{f_n})} \right \rangle$ to $d( \cdot ,{\text {epi}}f)$.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 46A55, 46G99, 58C99

Retrieve articles in all journals with MSC: 46A55, 46G99, 58C99

Additional Information

Keywords: Convex function, Young-Fenchel transform, conjugate convex function, polar, epi-distance topology, uniform convergence on bounded sets, Mosco convergence
Article copyright: © Copyright 1990 American Mathematical Society